Article

Vitamin B12 (cobalamin) deficiency in elderly patients.

Department of Internal Medicine, Medical Clinic B, Strasbourg University Hospitals, Strasbourg, France.
Canadian Medical Association Journal (Impact Factor: 5.81). 09/2004; 171(3):251-9.
Source: PubMed

ABSTRACT Vitamin B12 or cobalamin deficiency occurs frequently (> 20%) among elderly people, but it is often unrecognized because the clinical manifestations are subtle; they are also potentially serious, particularly from a neuropsychiatric and hematological perspective. Causes of the deficiency include, most frequently, food-cobalamin malabsorption syndrome (> 60% of all cases), pernicious anemia (15%-20% of all cases), insufficient dietary intake and malabsorption. Food-cobalamin malabsorption, which has only recently been identified as a significant cause of cobalamin deficiency among elderly people, is characterized by the inability to release cobalamin from food or a deficiency of intestinal cobalamin transport proteins or both. We review the epidemiology and causes of cobalamin deficiency in elderly people, with an emphasis on food-cobalamin malabsorption syndrome. We also review diagnostic and management strategies for cobalamin deficiency.

Download full-text

Full-text

Available from: Frédéric Maloisel, Jun 20, 2015
1 Follower
 · 
280 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Abstract Introduction: Vitamin B12 deficiency causes neurologic and psychiatric disease, especially in older adults. Subacute combined degeneration is characterized by damage to the posterior and lateral spinal cord affecting the corticospinal tract. Objective: To test corticospinal tract projections using motor evoked potentials (MEPs) by transcranial magnetic stimulation (TMS) in asymptomatic older adults with low vitamin B12 (B12) levels. Methods: Cross-sectional study of 53 healthy older adults (>70 years). MEPs were recorded in the abductor pollicis brevis and tibialis anterior muscles, at rest and during slight tonic contraction. Central motor conduction time (CMCT) was derived from the latency of MEPs and peripheral motor conduction time (PMCT). Neurophysiological variables were analyzed statistically according to B12 status. Results: Median age was 74.3 ± 3.6 years (58.5% women). Twenty-six out of the 53 subjects had low vitamin B12 levels (B12 < 221 pmol/l). MEPs were recorded for all subjects in upper and lower extremities. There were no significant differences in either latency or amplitude of MEPs and CMCT between low and normal B12 groups. There was a significant PMCT delay in the lower extremities in the low B12 group (p = 0.014). Conclusions: No subclinical abnormality of the corticospinal tract is detected in asymptomatic B12-deficient older adults. The peripheral nervous system appears to be more vulnerable to damage attributable to this vitamin deficit. The neurophysiological evaluation of asymptomatic older adults with lower B12 levels should be focused mainly in peripheral nervous system evaluation.
    Somatosensory & Motor Research 04/2014; 31(3). DOI:10.3109/08990220.2014.897603 · 0.58 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Proton-pump inhibitors (PPIs) remain the leading evidence-based therapy for upper gastrointestinal disorders, including gastroesophageal reflux disease, dyspepsia, and peptic ulcer disease. The effectiveness of PPIs has led to overutilization in multiple treatment arenas, exposing patients to an increasing number of potential risks. The overutilization of PPIs in ambulatory care settings is often a result of failure to re-evaluate the need for continuation of therapy, or insufficient use of on-demand and step-down therapy. PPI overutilization in the inpatient setting is often a result of inappropriate stress ulcer prophylaxis (SUP) in nonintensive care unit patients, and failure to discontinue SUP prior to hospital discharge. Potential consequences of prolonged PPI therapy include hypergastrinemia, enterochromaffin-like cell hyperplasia, and parietal cell hypertrophy, leading to rebound acid hypersecretion. PPIs have been linked via retrospective studies to increased risk of enteric infections including Clostridium difficile-associated diarrhea, community-acquired pneumonia, bone fracture, nutritional deficiencies, and interference with metabolism of antiplatelet agents. Reducing inappropriate prescribing of PPIs in the inpatient and outpatient settings can minimize potential for adverse events, and foster controllable cost expenditure.
    Therapeutic Advances in Gastroenterology 07/2012; 5(4):219-32. DOI:10.1177/1756283X12437358
  • Source
    La Presse Médicale 11/2011; 41(7-8):761-3. · 1.17 Impact Factor